All of my yrs. of being treated with thyroid medication, my prescriptions have always been measured in grains (gr). ...1 gr..... 1 1/2 gr......2 gr., etc.
I get a little confused now when that measurement is not used often on this board or in the books I have read. They usually refer to dosages like .05..... .125.......... Is this mcg. or mg. or how does this compare to a grain? Is there a conversion chart?
Also is Cytomel totally T3?
Dr. changed me from 1 1/2 grain of Thyrolar (Synthetic 4 to 1 ratio T4 to T3) to 1 1/4 grains of compounded thyroid (Natural and ratio of 4 to 1 just like Armour) and also 12 1/4 mcg. of Cytomel. My heart rate has gone up from 72 to about 85 in the afternoon a few hrs. after I take the Cytomel ( I take the thyroid in the morning)and I don't sleep well. He intends to keep raising the dosage until I'm at 2 grains on thyroid and 25 mcg. Cytomel.
Is the increase in heart rate usually temporary until you get adjusted? Do you think it is the increase in Cytomel that is causing this? Or, maybe just changing brands of med. may be causing this. Should I just be patient or should I be concerned?
I'll try to clear up the measurements for you.
"Grain" is an old-fashioned apothecary unit of measure, originally based on the weight of a grain of wheat. It equals 60 milligrams. 'Milligram' is a more modern unit of measurement, but you will see both terms still used in thyroid medicine. As an example, 1 grain is the same as 60 milligrams (mgs) of Armour thyroid.
Most synthetic T4s, like Synthroid and Levoxyl, are measured in micrograms (mcgs, also represented by the symbol µ ). Cytomel is also measured this way. A microgram is approximately 1000 times lighter in weight than a milligram. You will sometimes see a dose of .050 mgs expressed as 50 mcgs.
I'm not familiar with Thyrolar, as we don't encounter many people here who take it. So I had to look it up on their site.
I found that one grain of Thyrolar contains 50 mcgs of T4 + 12.5 mcgs of T3.
One grain of Armour contains 38 mcgs of T4 + 9 mcgs of T3.
You can see that even though the ratio of 4 to 1 is the same, the amount of active hormone in each tablet is not the same. So switching one med for the other would take a bit of calculation to create an equal dose.
And then there's your compounded product. Just knowing that the ratio is also 4:1 doesn't tell us what the actual composition of one dose is. So, I can't determine how your new regimen compares to the old unless you can tell me the composition of T4/T3 in one compounded dose. Is one grain of it equivalent to Thyrolar, to Armour, or to something else entirely?
Are you taking your afternoon T3 after about 2:00? That will cause sleep problems for many people. If you take it before 2 and still have poor sleep, you may not even need an afternoon dose.
Did you take your Thyrolar in an a.m./p.m. split? If so, did it spoil your sleep? If you took only one daily dose, did you experience an afternoon "slump"?
I take my Armour only in the morning. I get by just fine that way, without any slump.
The fast heartbeat may be temporary. It hasn't really increased by that much; but if it worries you, by all means, report it to your doctor. I personally never had much trouble adjusting to a new dose, except for the final increase that brought me up to my current dose. It caused some mild hyper-like symptoms, so I cut the increase by half for the first two weeks, then added the other half later without any further problems. There are various ways to get by these problems. If your doctor is a good one, he'll help you through the adjustment period.
Thanks Midwest.....You always go out of your way to help, even taking the time to research. You are very much appreciated.
The pharmacist told me the compounded med. was very simular to Armour, made from pork thyroid and same ratio of T3 to T4, though I can see from your explanation it could be different. I'm going to check with him Mon. and try to get more specifics.
I have been taking my 1/2 of a 25 mcg. tablet of Cytomel at about 2:00 PM. I take my regular thyroid as soon as I get up about 1 hr. before breakfast. He wanted me to work up to the 25 mcg. tablet daily(Cytomel).
If my compounded med is about the same as Armour, if I understand correctly, I am getting a little less T4 and by adding the Cytomel, a little more T3. He also wanted me to work up to the 2 grains of compound med. (T4 andT3 combo), the one I take in morning.
Do you think it would be better to take both in morning?
I think and I'm really hoping my doctor is a good one, but I'm going to have a talk with him when I go back and tell him I want him to communicate with me a little better about how he is treating this. He seems to listen to me but does not communicate back what he is thinking.
Is it usually the T3 or T4 that raises blood pressure and heart rate, or is it both.
Oh, you're welcome, Shmily... I don't mind researching in my spare time. I learn stuff that way.
Yes, it's the T3 that speeds up the heart. That's one reason why most doctors are scared to death of it. I think it would be a big mistake to take the thyroid and Cytomel both in the morning. You'll really get a rush that way!
The way I'm figuring it... (and I can be math-challenged at times, so let me know if you think I made a mistake) ... In your old dose of 1 1/2 gr Thyrolar, you got 18.75 mcgs of T3.
With your new schedule, you're getting 12.5 mcgs in the Cytomel. Assuming a similar amount of T3 in the compounded med as is in an equal amount of Thyrolar (12.5 mcgs x 1 1/4 gr = 15.625 mcgs), you are now getting 28.125 mcgs total of T3 [15.625 + 12.5 = 28.125]. That's a significant increase! And I feel it's likely the cause of the pulse and sleep problems.
If, on the other hand, the compounded contains T3 equal to the smaller amount in Armour, you're still getting 23.75 mcgs versus the 18.75 you used to take. Not as big an increase, but it still might be giving you trouble.
Maybe you missed my question about whether you took the Thyrolar twice daily. If you didn't, it still might be that you don't actually need that boost of T3 in the afternoon, and you might sleep better without it. This is something to talk over with the doc.
I can't in good conscience suggest how to take your new meds. That's something you have to decide with the help of your MD. Just be honest and tell him that it's causing you the problems you told me about. He sounds like a good doctor who won't settle for undertreatment like most do, so I don't think you have to be afraid he'll pull all the T3 away and not give it back. (Yikes... we don't want that to happen!) If you aren't due to go back for a visit in the near future, you better give him a call to find out what to do.
Midwest....lots of good information!!!!Thanks I will find out at my next appointment (Next Mon.) about the composition of my compounded med.
I took Thyrolar only once daily and I now take my thyroid compound only once daily.(1st thing in the morn.) I take Cytomel once a day at about 2:00. It's hard to find a time that is several hrs. AFTER you eat and and hour BEFORE you eat.
My basal temp. has been running about 98.3. Could that mean I am overmedicated? My sore muscles in feet and legs are a little worse.
Pharmacist couldn't tell me any more about my compounded meds except they had a 4 to 1 ratio simular to Armour. I understand how you explained that doesn't tell us much since Thyrolar was same ratio, yet so different an amt. of T4 & T3. Pharmacist just said that my doctor asked them to carry this compound formulated especially for him. I really don't like to take anything not knowing exactly what's in it but will find out Mon.
Another thing is.......My thyroid is a capsule with white powder,1 grain. He told me to start out at 1 1/2 gr. and work up to 2 grains. I have never gotten beyond that because of heart rate a Bp. I couldn't understand how to divide a capsule because phamacist said it wasn't a good idea to divide a capsule. I knew that!!! Called dr.'s nurse and he said to just shake the amount out I needed. Didn't know how to take the powder I shook out, so just put it on a cracker and ate it. See what I meant about no good communication.